Hi, I'm Beth and I'm newly diagnosed with Type 2 Diabetes. I also have PCOS (polycystic ovarian syndrome), which I was diagnosed with at about 25 (I'm 37 now). One of the symptoms of PCOS is insulin resistance and up until 2008, was never much of a problem for me, as my sugars were, apparently, basically normal, though my doctor was recently mentioning that I was pre-diabetic, but prescribed Metformin, which is common for PCOS. However, in April, 2009, my gyno put me on Depo Provera basically because instead of not having a menstrual cycle at all, I was bleeding intermittently throughout the day for a couple hours at a time (sorry to the guys if this is kinda gross for you). In September of 2009, I had a glucose reading of 187. In October of 2009, my bleeding became 24/7 and in May I had to have a hysterectomy. The morning of my surgery was when they diagnosed me with diabetes, my blood sugar being 355 at that time (that was a fun day, I can assure you). They did an A1C and determined that I was at 11.4% with an average of 280. They immediately put me on insulin, Lantus at night and Novolog before each meal, basically stating that because of the PCOS, they couldn't start me on pills.
My PCP asked me what changed between the summer of 2008 and September of 2009 and the only thing I can come up with that changed was the fact that I was started on Depo. After doing some research, I found that Depo raises blood sugar levels and that women with diabetes need to be closely monitored. However, I was not diagnosed with diabetes at that time, only pre-diabetes because of PCOS, which my gyno was well aware of.
So, after all that rambling background, here's my question: Has anyone else been diagnosed with diabetes after having taken Depo? And did you find that your levels started going back to normal after the Depo has been stopped?
My last shot was in March 2010, so my 12 weeks is now up and, obviously, with the hysterectomy, I no longer need to take the Depo. I'm hoping that perhaps there is a light at the end of the tunnel and perhaps my levels will go back to normal after this crap is out of my system. Thanks for taking the time to read this, if you made it to the end, and thanks for any responses.
Next Discussion: Worth A Look ... »